North Carolina, 2001

Tornado and Hail in North Carolina, June 1, 2001

June 1, 2001 · NWS AKQ · 3 events in 2 counties and zones

1 tornado, 1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$52,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 1, 3:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 1, 3:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
450 PM EDT FRI JUN 1 2001

...UPDATE...
SVR TSTM WATCH ISSUED...QUITE WDSPRD CNVCTN...DISRUPTING STORM SCALE
ENVIRONMENT...BUT MESOLOW CONTS TO MK PROGRESS OUT OF CAROLINAS...SO
WL MONITOR FOR ISOLD SVR...BUT STILL WATCHING FOR LLVL ROTATIONS TOO.
----------------------------------------
...PREV UPDATE...
SOME CELLS ROTATING IN MECKLENBURG...LUNENBURG AND BRUNSWICK
COUNTIES ALG THE FRLY WELL-DEFINED DEWPOINT WARM FRONT.  WARM FRONT
CONTS TO MK PROGRESS N...SO CNVCTN WL CONT TO BUILD N.  STGST
ROTATIONS WELL ALF...AS LLVL INVERSIONS MAY HV NEG IMPACT ON
CIRCULATIONS RCHG THE GROUND...BUT DIME HAIL REPORTED IN ONE
STORM...SO WL MONITOR FOR STGR ROTATION AT 0.5 DEGREES IN CELLS ALG
AND JUST S OF WARM FRONT.
------------------------------------------------
REST OF PREVIOUS AFD...
TNGT...SOME CLRG OCCURRING OVR ERN VA...BUT ATMOS WORKED OVR BY
EARLIER CNVCTN.  SFC OBS AND MSAS SHOWS IMPRESSIVE BULLSEYE OF SFC
CNVRGNC IN CNTRL NC/SC ALG LEADING EDGE OF CNVCTN...AND MESO LOW
FORMING IN CNTRL SC/NC.  AFTER DISC WTH SPC...KPG EYE ON SRN/ERN
VA...AS CNVCTN BUILDS N INTO VA.  WL CNVCTN BE TOO WDSPRD FOR
SVR...AND WL MESO LOW AND WDSPRD UVV TRANSLATE INTO HVY RAINERS DUE
TO DISRUPTIONS IN THE LOCAL STORM ENVIRONMENT?  HEATING AHD OF
LEADING EDGE OF CNVCTN AND PRESENCE OF MESO LOW ENUF OF A CONCERN TO
KP PSBL SVR IN FCST.  IMPRESSIVE STORMS IN RAH AREA...AND BASED ON
THEIR RADAR SIGNATURES...VIL OF DAY IN LWR/MID 50S.  SOME ROTATING
STORMS SEEN ON KRAX AS WELL.  HEAVY RAIN WL OCCUR IN MOST PLCS AT
THE VRY LEAST...AND AGAIN...BEST CHC FOR SVR LOOKS TO BE SERN VA AND
NE NC...AS ATMOS WORKED OVR IN OTHER AREAS OF VA AND MD.  WATCH OUT
FOR PTNLY IMPRESSIVE PONDING ON SOME ROADWAYS.  LOWS IN 60S...NR 70
IN NE NC.

SATURDAY...CHC LINGERING SHRA/TSRA ALG COAST...THEN ALL AREAS BECMG
PS AS MIDLVL FLO BECOMES A LTL MORE DWNSLP...AND H8 TEMPS WL HV
WARMED.  SFC FLO GNRLY FROM S TO SSW...AND QUITE A HUMID AIRMASS AT
AND BELOW BNDRY LYR.  THERE SHUD BE ENUF CLOUDINESS TO PREVENT TEMPS
FROM RISING MUCH ABV LWR 80S...ALTHO TYPICAL FVX/PTB AREA CUD APPCH
MID 80S.  APPCHG LLVL COLD FRNT CUD TRIGGER A SCT SHRA/TSRA IN
INTERIOR AREAS BEFORE SUNSET.

SATURDAY NGT...SCT SHRA/TSRA WRK E THRU THE EVE...THEN A LTL COOLING
TWD MORNING AS LLVL WNDS TREND MORE TO THE SW AND W.  LOWS ARND 60
TO MID 60S.

SUNDAY...H8 COOLING BEGINS IN EARNEST THRU THE DAY AS ANTHR UPR
IMPULSE TRACKS THRU...BUT ITS A NRN STREAM IMPULSE WTH LIMITED
MOISTURE.  SOME INDCTN OF SMALL CHCS FOR SHRA/TSRA IN NRN AND ERN
AREAS...BUT WL NOT PUT IN FCST DUE TO LIMITED MOISTURE AND FRLY DEEP
W WNDS.  HGHS UPR 70S TO ARND 80.

XTND...GNRLY DRYING OUT MON AND TUE...SO TEMPS ARND 80 TO LWR/MID
80S WTH AT LEAST PS.  BY WED...ANTHR SYSTEM APPCHS...CONTG INTO
THU...SO ACKNOWLEDGING CHC SHRA/TSRA CHCS.  SYSTEM LUKS TO BE
EXITING THU NGT FOR PTNLY DRY FRI.  OVERALL MEAN UPR TROF LUKS TO
REMAIN IN ERN U.S. THRU NXT WK...RESULTING IN NR NORMAL TO BELOW
NORMAL TEMPS.

CSTL WTRS...WNDS INCRSG TO NR SCA...AS WL SEAS/WAVES EVENTUALLY
TNGT.  MINIMAL THO...AND MSTLY BE WITHIN CNVCTN...NOT NCSRLY GRAD
WNDS...BUT WL PUT UP MARGINAL SCA FOR SRN BAY AND ATLC WTRS.

THANKS SPC FOR COORD.

SBY   62  80  64  80 /  70  40  40  20
OXB   64  78  64  78 /  70  40  40  20
ECG   69  82  66  81 /  70  30  30  20
ORF   68  82  66  81 /  70  50  40  20
PHF   68  82  66  81 /  70  50  40  20
AKQ   65  81  63  81 /  80  30  30  20
RIC   62  81  62  81 /  80  30  30  20
FVX   65  81  63  81 /  80  30  30  20

.AKQ...
MD...SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.
NC....SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES
NCZ012>017...NCZ030>032...NCZ102.
SMALL CRAFT ADVSY VA/NC BRDR TO CURRITCUK BEACH LIGHT AND CURRITUCK
SOUND.
VA...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES
VAZ070>071...VAZ079>084...VAZ086>098...VAZ100.  SMALL CRAFT ADVSY
CHINCOTEAGUE TO VA/NC BRDR AND CHES BAY FROM NEW POINT COMFORT TO
CAPE HENRY.

NS

2

In the hours before

Local storm report, Jun 1, 3:13 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD,VA
413 PM EDT FRI JUN 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCAWTION....

0350 PM    BURNT STORE               VA   .75 INCH HAIL
06/01/01   MECKLENBURG                    REPORTED BY
                                          SPOTTER

BC
Special weather statement, Jun 1, 3:55 PM EST, 2 hours 5 minutes before
NCZ012>017-030>032-102-VAZ065-066-079-087>098-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT FRI JUN 1 2001

...SEVERE THUNDERSTORM WATCH NUMBER 349 IS IN EFFECT UNTIL 1000 PM
FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...

...VIRGINIA COUNTIES...
BRUNSWICK             CHARLES CITY          CHESTERFIELD
DINWIDDIE             GLOUCESTER            GREENSVILLE
HENRICO               ISLE OF WIGHT         JAMES CITY
MATHEWS               NEW KENT              NORTHAMPTON
PRINCE GEORGE         SOUTHAMPTON           SURRY
SUSSEX                YORK

...VIRGINIA INDEPENDENT CITIES...
CITY OF RICHMOND                 CITY OF COLONIAL HEIGHTS
CITY OF HOPEWELL                 CITY OF PETERSBURG
CITY OF POQUOSON                 CITY OF HAMPTON
CITY OF CHESAPEAKE               CITY OF EMPORIA
CITY OF WILLIAMSBURG             CITY OF NEWPORT NEWS
CITY OF NORFOLK                  CITY OF SUFFOLK
CITY OF FRANKLIN                 CITY OF VIRGINIA BEACH
CITY OF PORTSMOUTH

...NORTHEAST NORTH CAROLINA COUNTIES

BERTIE       CAMDEN          CHOWAN          GATES
HERTFORD     NORTHAMPTON     PASQUOTANK      PERQUIMANS
MAINLAND CURRITUCK           OUTER BANKS CURRITUCK

SHOWERS AND THUNDERSTORMS FROM CENTRAL VIRGINIA THROUGH CENTRAL AND
EASTERN NORTH CAROLINA ARE TRACKING EAST INTO A MOIST...UNSTABLE
ATMOSPHERE.  THERE IS A CHANCE THAT SOME THUNDERSTORMS COULD BECOME
SEVERE WITH HAIL THREE-QUARTERS OF AN INCH OR LARGER...OR WINDS 58
MPH OR GREATER.

A SEVERE THUNDERSTORM WATCH MEAN SEVERE THUNDERSTORMS WITH LARG2E
HAIL AND DAMAGING WINDS ARE POSSIBLE IN OR NEAR THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR LATER
STATEMENTS...AND POSSIBLE WARNINGS.

NS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Hertford

When
June 1, 6:00 PM EST to 6:10 PM EST
Where
Hertford County, Menola
Rating
F1
Path length
0.5 mi
Path width
100 yd
Injuries
3 direct, 0 indirect
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
36.333, -77.133

A tornado touched down in the vicinity of Menola and Ahoskie Tri County Airport. There were reports of trees down and several buildings damaged.

Thunderstorm Wind, Hertford

When
June 1, 6:10 PM EST
Where
Hertford County, Ahoskie
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.283, -76.983

Trees down.

Hail, Camden

When
June 1, 6:50 PM EST
Where
Camden County, Shiloh
Measured
1.5 in hail
Reported by
POST OFFICE
Coordinates
36.267, -76.083

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyThe tornado archive for North Carolina, 2001Warnings in North Carolina, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257005, 5257003, 5257004.